Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 24, NWS Wilmington, NC

September 7, 2004Marlboro County, South Carolina

NWS Wilmington, NC issued this tornado warning at Sep 7, 2004, 8:44 PM EDT for Marlboro County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2004, 8:44 PM EDT (00:44 UTC)
Expired
Sep 7, 2004, 9:15 PM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 131 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:05 PM EDTTORNADO 04 Sw Bennettsville, SCPATH LENGTH 0.5 MILES...PATH WIDTH 25 YARDS. ONE STEEL CONVEYOR BELT TRACK WAS TWISTED AT A SAND AND GRAVEL MINE...SEVERAL TREES WERE SNAPPED...AND THE FRONT PORCH ROOF OF A CHURCH WAS LIFTED OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:40 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KILM 080044
TORILM
SCC069-080115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
844 PM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* TORNADO WARNING FOR...
  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 915 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BLENHEIM...
  OR 13 MILES SOUTH OF BENNETTSVILLE...MOVING NORTH AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   BLENHEIM BY 850 PM...
   BENNETTSVILLE BY 905 PM...

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3442 7970 3443 7956 3476 7962 3475 7982

$$

MBB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 4:00 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 7, 4:00 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
400 PM EDT TUE SEP 7 2004

.SHORT TERM (TONIGHT THROUGH TOMORROW)...
PERIOD WILL BE DOMINATED BY REMNANTS OF FRANCES. HEAVY RAIN THREAT
WILL PERSIST THROUGH THE PERIOD AND THE FLOOD WATCH WILL REMAIN IN
EFFECT FOR ALL COUNTIES. SEVERE WEATHER WILL HOPEFULLY WIND DOWN
TONIGHT...ALTHOUGH SHEAR VALUES DO REMAIN HIGH...THE MORE FAVORED
NE QUADRANT OF THE CIRCULATION WILL END UP OFF TO OUR NORTH. TORNADO
WATCH CURRENTLY IN EFFECT FOR WHOLE CWA UNTIL 7PM. MODELS HAVE COME
TOGETHER WITH REGARD TO THE SPEED OF THE SYSTEM...WITH PREVIOUS ETA
RUNS BEING MUCH TOO FAST.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
SURFACE TROUGHINESS BEHIND FRANCES PROGGED TO REMAIN OVER THE AREA
UNTIL WASHING OUT FRIDAY NIGHT...KEEPING AT LEAST A SMALL CHANCE
FOR TSRA TO FIRE UP...WITH THE BEST CHANCE COMING IN THE AFTERNOON
HOURS DUE TO SOME HELP FROM DAYTIME HEATING. WEAK HIGH PRESSURE
WILL THEN NUDGE IN FROM THE NORTH THROUGH SATURDAY AND SUNDAY. FOR
NOW WILL LEAVE A DRY FCST...ALTHOUGH SILENT 20S WILL BE LEFT IN DUE
TO A SHEAR AXIS SHOWING UP AT MID LEVELS.

MODELS ARE SHOWING A COLD FRONT THAT TRIES TO PUSH THROUGH EARLY
MONDAY. ITS STILL A TOUGH CALL THOUGH...WITH IVAN POSSIBLY IN THE
PICTURE AFFECTING THE PATTERN. THE TROUGH DRIVING THE FRONT IS ALSO
TRANSIENT AND MOVES EAST VERY QUICKLY...IT MAY NOT BE ENOUGH OF A
PUSH TO SEND IT THIS FAR SOUTH.

&&

.AVIATION...
LOWERED CIGS AND VSBYS TO BE CARRIED PRETTY MUCH ACROSS THE BOARD
INTO EARLY TONIGHT AS FRANCES MOISTURE MOVES ACROSS. STILL EXPECT
CHANCE FOR HEAVY PRECIP AT ALL TERMINALS TOMORROW.

&&

.MARINE...
FRANCES WILL CONTINUE TO LIFT NORTH AND ACROSS THE APPALACHIANS
THROUGH WEDNESDAY AS IT GRADUALLY GETS ABSORBED IN A TROUGH OF LOW
PRESSURE. TIGHTER GRADIENT WILL PERSIST UNTIL FRANCES MOVES BY OUR
LATITUDE. SEAS HAVE STAYED IN THE 6 TO 8 FT CATEGORY TODAY AND WITH
CONVECTION TO BE MORE WIDESPREAD OVER THE WATERS OVERNIGHT INTO
WEDNESDAY...EXPECT SEAS TO REMAIN IN THIS RANGE.

SEAS WILL FINALLY FALL BELOW SMALL CRAFT ADVISORY THRESHOLD WED
NIGHT AND EARLY THU. WEAK BOUNDARY WILL LIMB INTO THE WATERS ON SAT
AND THEN A STRONG COLD FRONT TO FOLLOW LATE SUN NIGHT/EARLY MON.

WIND AND SEAS WILL BE BENIGN FRI THROUGH SUN. SHOULD SEE A SURGE ON
NORTHEAST FLOW MON/TUE AS COOL CANADIAN HIGH BUILDS DOWN THE COAST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR ZONES NCZ087-096-097-099>101 UNTIL 7 PM.
     FLOOD WATCH FOR ZONES NCZ087-096-097-099>101 THROUGH WEDNESDAY.
SC...TORNADO WATCH FOR ZONES SCZ017-023-024-032>034-039-046 UNTIL
     7PM.
     FLOOD WATCH FOR ZONES SCZ017-023-024-032>034-039-046
     THROUGH WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ250-252-254-256 THROUGH
         WEDNESDAY.
&&

SHORT TERM/LONG TERM...MBB
AVIATION...MBB
MARINE...RJD
Hazardous weather outlook, Sep 7, 6:45 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT TUE SEP 7 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON...
DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE...
LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE...
WILMINGTON...WRIGHTSVILLE BEACH
645 PM EDT TUE SEP 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM...

...A FLOOD WATCH REMAINS IN EFFECT...

THE REMNANTS OF FRANCES WILL MOVE NORTH THROUGH THE SOUTHERN
APPALACHIANS TONIGHT. DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND
THE ATLANTIC OCEAN WILL PERSIST ACROSS THE AREA. THE POTENTIAL FOR
MORE HEAVY RAIN AND FLOODING. ISOLATED TORNADOES WILL BE POSSIBLE
WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...

THE REMNANTS OF FRANCES WILL MOVE NORTH ALONG THE SPINE OF THE
APPALACHIANS...AND WILL MOVE NORTH OF OUR LATITUDE BY WEDNESDAY
EVENING. THEREFORE THE THREAT FOR MORE HEAVY RAIN WILL PERSIST INTO
WEDNESDAY. IN ADDITION...ISOLATED TORNADOES WILL CONTINUE POSSIBLE
ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

RJD

In the hours before

Local storm report, Sep 7, 3:50 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          SOCIETY HILL            34.51N 79.85W
09/07/2004                   DARLINGTON         SC   LAW ENFORCEMENT

            TORNADO TOUCHDOWN SIGHTED AND TREE LIMBS DOWN.

&&

JAN
Local storm report, Sep 7, 5:06 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          4 NW MARIETTA           34.41N 79.18W
09/07/2004                   ROBESON            NC   TRAINED SPOTTER

            ROOF DAMAGE TO HOME, SEVERAL TREES DOWN ON WEST WHITE
            POND ROAD

&&

HAWKINS
Special weather statement, Sep 7, 6:10 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT TUE SEP 7 2004

AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-080930-
BRUNSWICK-BRUNSWICK COASTAL WATERS-GEORGETOWN-
GEORGETOWN COASTAL WATERS-HORRY-HORRY COASTAL WATERS-NEW HANOVER-
NEW HANOVER AND PENDER COASTAL WATERS-PENDER-
610 PM EDT TUE SEP 7 2004

...HIGH RISK FOR RIP CURRENTS WEDNESDAY FOR THE SOUTH AND SOUTHEAST
FACING BEACHES - MODERATE RISK FOR RIP CURRENTS WEDNESDAY FOR THE
EAST FACING BEACHES...

LONG PERIOD SWELLS FROM THE SOUTH AND STRONG SOUTH WINDS WILL
COMBINE TO PRODUCE A HIGH RISK OF RIP CURRENTS WEDNESDAY FROM
SOUTH BALD HEAD ISLAND NORTH CAROLINA TO SURFSIDE BEACH SOUTH
CAROLINA. A MODERATE RISK OF RIP CURRENTS IS POSSIBLE FROM SURF CITY
NORTH CAROLINA TO EAST BALD HEAD ISLAND...AND FROM SURFSIDE BEACH
SOUTH CAROLINA TO SOUTH SANTEE RIVER IN SOUTH CAROLINA. THE EFFECTS
FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF
LOW TIDE...WHICH WILL BE AROUND 930 AM AND 11 PM WEDNESDAY.

REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.

RIP CURRENTS THAT OCCUR WEDNESDAY MAY BECOME LIFE THREATENING TO ANY
PERSON WHO ENTERS THE SURF.  IT IS STRONGLY ADVISED THAT PEOPLE
REMAIN OUT OF THE WATER UNTIL THE THREAT SUBSIDES OR ASK LIFEGUARDS
FOR ADDITIONAL INFORMATION.

GF
Local storm report, Sep 7, 6:11 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          CERRO GORDO             34.32N 78.93W
09/07/2004                   COLUMBUS           NC   EMERGENCY MNGR

            2 HOMES AND 1 BUSINESS DESTROYED. 2 HOMES HAD MAJOR
            DAMAGE. 6 HOMES HAD MINOR DAMAGE.

&&

TM
Local storm report, Sep 7, 7:05 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          5 S MCCOLL              34.60N 79.55W
09/07/2004                   MARLBORO           SC   LAW ENFORCEMENT

            LAW ENFORCEMENT OBSERVED A TORNADO IN A FIELD.

&&

SHK
Local storm report, Sep 7, 8:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
827 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          10 S FAIRMONT           34.35N 79.11W
09/07/2004                   ROBESON            NC   EMERGENCY MNGR

            POWER LINES DOWN, TREES DOWN, EXTENSIVE STRUCTURE DAMAGE

&&

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:01 PM EDTTornado WarningILMFlorence29 min
Sep 7, 11:44 PM EDTTornado WarningILMMarlboro61 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.